Illinois, 2009

Winter Storm in Illinois, January 9 to 10, 2009

January 9 to 10, 2009 · NWS LOT · 6 events in 6 counties and zones

A winter storm moved northeast across the Ohio Valley on January 9th and 10th. Snow developed over northern Illinois during the mid to late evening of January 9th and continued into the late afternoon of January 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved northeast across the Ohio Valley on January 9th and 10th. Snow developed over northern Illinois during the mid to late evening of January 9th and continued into the late afternoon of January 10th. Storm total snowfall amounts included 12.0 inches in Evanston, 11.1 inches in Beach Park, 11.0 inches in Des Plaines, 10.9 inches in Lake Bluff, 10.7 inches in Arlington Heights, 10.2 inches at O'Hare Airport, 9.9 inches in Buffalo Grove, 9.6 inches in Northbrook, 9.2 inches in Streamwood, 9.1 inches in Mundelein, 9.0 inches in Rockton, 8.7 inches in Roscoe, 8.7 inches in Fox Lake, 8.6 inches in Carol Stream and 8.2 inches in Wauconda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 9, 5:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 9, 5:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
553 PM CST FRI JAN 9 2009

.DISCUSSION...

SHORT TERM...REST OF TODAY THROUGH SAT AFTERNOON
242 PM CST

SNOW TO BREAK OUT WEST TO EAST DURING THE LATE AFTERNOON AND EARLY
EVENING ACROSS FAR NORTHERN ILLINOIS WITH AXIS OF SNOW BAND TO
SHIFT SLOWLY SOUTH AND BE OVER THE SOUTHERN PART OF THE FORECAST
AREA OVERNIGHT. AN AVERAGE OF 3 TO 4 INCHES ADDITIONAL SNOWFALL
EXPECTED ACROSS NORTH AND 1 TO 3 INCHES SOUTH DURING THE NIGHT.
ANOTHER INCH OR TWO POSSIBLE IN EAST CENTRAL IL INTO NORTHERN IND
DURING SAT ON BACK SIDE OF STORM.

BACK EDGE OF BAND OF FIRST ROUND OF SNOW HAS CONTINUED TO SLOWLY
PUSH OFF TO THE EAST DURING THE DAY. COMPOSITE RADAR LOOP SHOWS
INCREASING ECHO COVERAGE ACROSS EASTERN IA AND NORTHERN IL THOUGH
PRECIP ALL ALOFT THESE AREAS. THIS INCREASE IN ECHO COVERAGE
CORRESPONDS WITH INCREASE IN COOLING CLOUD TOPS SEEN IN IR
SATELLITE LOOP AS BAROCLINIC LEAF STRETCHES ACROSS THE MS RIVER AS
POSITIVE TILT UPPER TROUGH CONTINUES TO MOVE E ACROSS THE NORTHERN
AND CENTRAL PLAINS.

EXPECT CONTINUED FILLING IN OF ECHO COVERAGE DURING THE REST OF
THE AFTERNOON WITH AND PRECIP AT THE GROUND SPREADING WEST TO EAST
REACHING NE IL AND SW WI DURING THE EARLY EVENING. INCREASING MID
LEVEL FRONTOGENETIC FORCING ALONG BAROCLINIC ZONE EXPECTED TO
GENERATE A FAIRLY NARROW BAND OF SIGNIFICANT SNOWFALL. AS UPPER
TROUGH CONTINUES TO DROP SE OVER THE UPPER MS AND MID MO VALLEYS
THIS BAND IS FORECAST TO GRADUALLY SINK SOUTHWARD DURING THE NIGHT
SHIFTING SIGNIFICANT SNOWFALL FROM FAR NORTHERN IL TO ALONG THE
I-88 CORRIDOR BY AROUND MIDNIGHT AND THEN TO THE I-80 CORRIDOR
OVERNIGHT.

CURRENT ADVISORY WILL BE MAINTAINED FOR SECOND BOUT OF ACCUMULATING
SNOW TONIGHT. ADVISORY AREA EXPECTED TO GET AN ADDITIONAL 3-4
INCHES WITH 1-3 INCHES ROUGHLY S OF THE KANKAKEE AND ILLINOIS
RIVERS DURING THE OVERNIGHT. ANY PRECIP THAT OCCURS ACROSS THE
SOUTHERN PORTION OF THE FA THIS EVE WILL BE MIXED...OR EVEN JUST
RAIN FAR S...UNTIL MID LEVELS COOL WITH INCREASING UVV.

EXPECT TEMPS TO REMAIN STEADY STATE THIS EVE ACROSS THE N WHILE
SOUTHERN PORTION OF FA THE JUMPED INTO THE UPPER 30S AND LOWER 40S
WITH SOME SUN TO FALL BACK TO AROUND FREEZING. ONCE MAIN SURFACE
LOW TRACKS FURTHER E ACROSS MO TOWARD SOUTHERN IL OVERNIGHT THE LOW
LEVEL FLOW BACKS TO MORE NORTHEASTERLY AND COLD LOW LEVEL AIR
ADVECTS DEEPER INTO THE FORECAST AREA. WITH INCREASING CAA DURING
THE DAY SAT TEMPS WILL LIKELY NOT RISE MUCH IF ANY ABOVE OVERNIGHT
LOWS.

TRS

EXTENDED PERIOD...SATURDAY NIGHT THROUGH FRIDAY
1257 PM CST

EVERYTHING REMAINS ON TRACK FOR AN ARCTIC OUTBREAK ACROSS MOST OF
THE NORTHERN PLAINS AND MIDWEST FOR NEXT WEEK WITH TEMPERATURES
DROPPING BELOW ZERO FOR A FAIR PORTION OF MID TO LATE WEEK. A FEW
UPPER LEVEL DISTURBANCES WILL ALSO COME THROUGH WHICH WILL BRING
MORE CHANCES FOR A LIGHT ACCUMULATING SNOWFALL.

IN THE WAKE OF OUR PRESENT SYSTEM CAUSING THE ACCUMULATING
SNOWFALL...A WEAK RIDGE OF HIGH PRESSURE WILL SLIDE THROUGH
SATURDAY INTO SUNDAY WHICH WILL BRING IN THE FIRST SHOT OF COLD
AIR INTO THE REGION WITH LOWS DROPPING INTO THE SINGLE DIGITS. THE
NEXT UPPER LEVEL SHORTWAVE TROF WILL DIG IN ACROSS THE WESTERN
GREAT LAKES ON SUNDAY AFTERNOON WHICH WILL LEAD TO THE NEXT CHANCE
FOR SOME LIGHT SNOW. NOT TOO IMPRESSIVE BY THIS SYSTEM AT THIS
POINT AS IT IS JUST THE MAIN UPPER TROF PROVIDING THE FORCING WITH
THE SFC LOW TRACKING FURTHER NORTH. NOT A WHOLE LOT OF MOISTURE TO
WORK WITH EITHER...SO MEASURING ANY PRECIP MAY BE A CHALLENGE FOR
THIS SYSTEM.

THE NEXT WAVE COMES IN ON MONDAY AND WILL BREAK OPEN THE FLOOD
GATES FOR THE ARCTIC AIR MASS TO MAKE IT DOWN ACROSS THE FORECAST
AREA. COULD SEE A BIT OF LIGHT ACCUMULATION FROM THIS CLIPPER BUT
NOTHING MAJOR AT THIS POINT. THE MODEL GUIDANCE HAS BEEN WAVERING
AS WELL WITH WHERE TO BRING THE THE SFC LOW WITH THIS SYSTEM BUT
CURRENT THINKING IS THAT THE STRONG UPPER LEVEL NORTHERLIES SHOULD
BE STRONG ENOUGH TO MAKE THIS SYSTEM TRACK FURTHER SOUTH.

TEMPERATURES WILL BEGIN THEIR DROP OVERNIGHT MONDAY INTO TUESDAY
MORNING AS 850MB TEMPS DROP TO -15C TO -20C...WHICH IS NOT AS COLD
AS PREVIOUSLY PROGGED BUT STILL COLD ENOUGH FOR SINGLE DIGITS TO
BE REACHED. AFTER ANOTHER DISTURBANCE DROPS THROUGH OVERNIGHT
TUESDAY INTO WEDNESDAY AND BRINGS ANOTHER SHOT AT SOME LIGHT
SNOW...TEMPS WILL AGAIN GET KNOCKED DOWN..AND THIS TIME TO THEIR
LOWEST POINT OF THE WINTER SEASON. THE COLDEST PERIOD WILL LIKELY
BE THURSDAY MORNING THROUGH FRIDAY MORNING AS A 1040MB TO 1050MB
BROAD SFC HIGH SETS UP ACROSS THE MIDWEST. LOW TEMPS ARE EXPECTED
TO DROP INTO THE 0 TO -10F RANGE THURSDAY MORNING WITH HIGHS
STRUGGLING TO GET BACK ABOVE 0F ON THURSDAY. FRIDAY MORNING IS
CURRENTLY PROGGED TO BE THE COLDEST AS THE CORE OF THE HIGH
PROPAGATES THROUGH...WITH FORECAST LOWS OF -15F AT RFD AND -10F AT
ORD.

NOT MUCH RELIEF IN SITE EVEN BEYOND THIS WITH REINFORCING SHOT
AFTER REINFORCING SHOT OF COLD AIR COMES DOWN. TRENDED MORESO
TOWARD THE ECMWF MODEL WHICH HAS BEEN FAIRLY CONSISTENT IN THIS
TIME PERIOD AND JUST A FEW CLICKS BELOW HPCS EXTENDED GUIDANCE.

HALBACH

&&

.AVIATION...

0000 UTC TAFS...MAIN CONCERN FOR THE EVENING TAF UPDATE WILL FOCUS
ON THE ONGOING WINTER WEATHER SITUATION. PRECIPITATION HAS MOVED
BACK OVER NORTHERN ILLINOIS AND INDIANA IN RESPONSE TO THE
APPROACHING LOW PRESSURE SYSTEM STRENGTHENING OVER SOUTHERN
MISSOURI. PRECIPITATION HAS STARTED OUT AS A MIX OF FREEZING
RAIN...SLEET AND SNOW...SO WILL INCLUDE A TEMPO GROUP AT ALL SITES
FOR THE FIRST 2 HOURS OF FREEZING RAIN AND SLEET TO GO WITH THE
PREVAILING SNOW. LATEST ACARS SOUNDINGS ACROSS THE REGION SHOW A
MODEST WARM LAYER WITH TEMPS ABOVE 0C AT AROUND 5KFT...BUT WITH
THE STRONGER FORCING ASSOCIATED WITH A MID LEVEL TROUGH
APPROACHING THE REGION...DYNAMIC COOLING SHOULD BE ABLE ERODE THE
WARM LAYER FAIRLY QUICKLY...SO DO NOT EXPECT FREEZING PCPN
POTENTIAL TO LAST VERY LONG. CIGS/VIS SHOULD QUICKLY TREND DOWN
AND BECOME IFR BY AROUND 02Z. STILL EXPECT THE HEAVIEST PCPN RATES
BTWN 02Z AND 12Z AS THE MAIN SFC LOW TRACKS THROUGH THE OHIO
VALLEY. AS THE SFC LOW PASSES TO THE SOUTH...WINDS WILL GRADUALLY
BACK FROM ELY THROUGH NELY...ALLOWING SOME ADDITIONAL MOISTURE
INFLUX FROM LAKE MICHIGAN. LIGHT SNOW SHOULD TAPER OFF DURING THE
EARLY MORNING HOURS AND SHUT OFF COMPLETELY BY AROUND NOON WHEN
WINDS BACK MORE NWLY.

KREIN

&&

.MARINE...
150 PM CST

HIGH PRESSURE RIDGING FROM LAKE SUPERIOR SOUTHEAST INTO EASTERN
KENTUCKY WILL MOVE EAST OF THE APPALACHIANS THIS EVENING. AN AREA OF
LOW PRESSURE IN THE CENTRAL PLAINS WILL THEN MOVE INTO SOUTHERN
ILLINOIS LATE TONIGHT...THEN ACROSS NORTHERN KENTUCKY BY
MIDDAY SATURDAY BEFORE CONTINUING EAST INTO THE MID ATLANTIC
STATES SATURDAY NIGHT. ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD
BACK INTO THE WESTERN GREAT LAKES SATURDAY NIGHT. THIS RIDGE WILL
SINK SOUTH INTO THE OHIO RIVER VALLEY SUNDAY AS A BROAD AREA OF WEAK
LOW PRESSURE DEVELOPS ACROSS SOUTHERN ONTARIO.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 6 AM
     SATURDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002 UNTIL 6 AM SATURDAY.

LM...NONE.
&&
Hazardous weather outlook, Jan 9, 5:40 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
540 PM CST FRI JAN 9 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102345-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
540 PM CST FRI JAN 9 2009 /640 PM EST FRI JAN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW IS EXPECTED ACROSS THE AREA TONIGHT. SNOW WILL
SPREAD WEST TO EAST ACROSS FAR NORTHERN ILLINOIS DURING THE EARLY
EVENING. THERE MAY BE SOME SCATTERED AREAS OF FREEZING RAIN AND
SLEET DURING THE EARLY EVENING. THE SNOW BAND WILL THEN SLOWLY
SINK SOUTHWARD DURING THE NIGHT...SHIFTING THE SIGNIFICANT
SNOWFALL FROM FAR NORTHERN ILLINOIS TO ALONG THE I-88 CORRIDOR BY
LATE EVENING...AND THEN TO THE I-80 CORRIDOR OVERNIGHT. AN AVERAGE
OF 3 TO 4 INCHES OF NEW SNOW IS EXPECTED TO THE NORTH OF THE
KANKAKEE AND ILLINOIS RIVERS. TO THE SOUTH...1 TO 2 INCHES OF
SNOWFALL IS EXPECTED OVERNIGHT.

MINOR FLOODING WILL PERSIST ON PORTIONS OF THE KANKAKEE AND
ILLINOIS RIVERS. LOCALIZED ICE JAM FLOODING WILL OCCUR ON
PORTIONS OF THE FOX RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW WILL PERSIST ALONG AND SOUTH OF I-80 SATURDAY MORNING. AN
ADDITIONAL INCH OF ACCUMULATION IS POSSIBLE IN EAST CENTRAL
ILLINOIS AND NORTHWEST INDIANA.

THERE IS A CHANCE OF LIGHT SNOW MONDAY INTO MONDAY NIGHT...AND
AGAIN FROM TUESDAY NIGHT INTO WEDNESDAY. NORTHWEST INDIANA ALONG
AND EAST OF I-65 MAY SEE SIGNIFICANT LAKE EFFECT SNOW
TUESDAY...AND FROM WEDNESDAY NIGHT INTO THURSDAY.

WIND CHILLS COULD DROP TO 20 BELOW ZERO TUESDAY. AN EVEN COLDER
AIRMASS IS FORECAST TO ARRIVE LATE WEDNESDAY AND LINGER THROUGH
THURSDAY. AN EXTENDED PERIOD OF SUBZERO TEMPERATURES COULD
OCCUR...WITH WIND CHILLS POTENTIALLY DROPPING TO 30 BELOW ZERO
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-102345-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
540 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102345-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
540 PM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Jan 9, 4:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
438 PM CST FRI JAN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FREEZING RAIN    ROCKFORD                42.27N 89.06W
01/09/2009  E0.00 INCH       WINNEBAGO          IL   BROADCAST MEDIA

            ALL SURFACES BECOMING COVERED WITH ICE.

&&

RODRIGUEZ
Local storm report, Jan 9, 5:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
514 PM CST FRI JAN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FREEZING RAIN    DE KALB                 41.93N 88.75W
01/09/2009  E0.00 INCH       DE KALB            IL   TRAINED SPOTTER

            LIGHT FREEZING RAIN BEING REPORTED WITH ROADS BECOMING
            SLICK.

&&

RODRIGUEZ
Local storm report, Jan 9, 5:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
543 PM CST FRI JAN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FREEZING RAIN    CICERO                  41.84N 87.76W
01/09/2009  E0.00 INCH       COOK               IL   TRAINED SPOTTER

            LIGHT FREEZING RAIN AND SLEET BEING REPORTED.

&&

RODRIGUEZ
Local storm report, Jan 9, 6:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CST FRI JAN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     SLEET            CHICAGO                 41.88N 87.63W
01/09/2009  U0.00 INCH       COOK               IL   BROADCAST MEDIA

            SLEET STARTED IN CHICAGO

0533 PM     FREEZING RAIN    ST. CHARLES             41.92N 88.30W
01/09/2009  U0.00 INCH       KANE               IL   CO-OP OBSERVER

            FREEZING RAIN AND SLEET.

0600 PM     SNOW             WOODSTOCK               42.31N 88.44W
01/09/2009  M3.0 INCH        MCHENRY            IL   CO-OP OBSERVER

            SNOW FALL SINCE 7 AM THIS MORNING

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
January 9, 8:00 PM CST to January 10, 5:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150267, 150268, 150269, 150270, 150271, 150272.